- Case report
- Open Access
Monoclonal antibody desensitization in a patient with a generalized urticarial reaction following denosumab administration
© Gutiérrez-Fernández et al. 2015
- Received: 27 July 2015
- Accepted: 6 October 2015
- Published: 26 October 2015
Denosumab is a human monoclonal antibody indicated for the treatment of osteoporosis in postmenopausal women with a high risk of fractures. To our knowledge, no cases of desensitization to this drug have been described in the literature. We report the first case of generalized urticarial reaction and facial angioedema after therapy with denosumab. A subcutaneous desensitization protocol was successfully completed in this patient. Rapid desensitization is a promising method for the delivery of denosumab after a hypersensitivity reaction, and should be considered in osteoporosis treatment when no acceptable therapeutic alternatives are available.
- Hypersensitivity reaction
Denosumab is a monoclonal antibody (mAb) used in the treatment of osteoporosis, approved by the FDA and the European Medicines Agency in 2010 . The infusion of this mAb may cause urinary tract infections and upper respiratory tract infections, sciatica, cataracts, constipation, limb pain and skin rashes, including a high incidence of eczema (3 %) . The use of monoclonal antibodies is increasing but, despite their clinical utility, they have been associated with hypersensitivity reactions . We present a desensitization protocol for denosumab in a patient with a generalized urticarial reaction and facial angioedema following the administration of this drug. To our knowledge, no cases of desensitization to denosumab have been described to date.
Informed consent was obtained from the patient to perform an allergy test. Skin prick test (SPT) with denosumab was performed 8 weeks after the initial adverse reaction in order to minimize the risk of false negative results. A commercial preparation of Prolia (Amgen Europe B.V., Breda, Netherlands; GlaxoSmithKline) was used, containing 60 mg of denosumab in each preloaded 1 ml syringe (60 mg/ml). Histamine prick (10 mg/ml) and saline solution were used as positive and negative controls. A positive reaction was defined as a wheal with a diameter at least 3 mm larger than that obtained by a negative control. For SPT, a drop of denosumab (60 mg/ml) was applied and pricked to the volar surface of the forearm, eliciting a negative response. For intradermal testing, denosumab was diluted in normal saline. We proceeded with intradermal injections of 0.03 ml of 1/100 and 1:10 dilution of the denosumab strength solution, which obtained negative results. These concentrations proved to be non-irritating in ten control subjects who had never been treated with denosumab. The patch test with undiluted drug was applied at both the upper back and the previous local injection site, and also produced negative results. Skin prick test to house dust mites, cat and dog dander, olive, grass pollen and latex were negative, as was serum specific IgE to latex dander.
Desensitization protocol for denosumab
Cumulative dose (mg)
Blood pressure (mmHg)
Arterial pulse (mg)
In order to demonstrate the efficacy of our desensitization procedure, a denosumab provocation was performed 6 months after the third desensitization protocol. After 3 h the patient presented bilateral angioedema, which had not occurred in the previous cycles of denosumab desensitization. On the next day, the patient had a very pronounced angioedema of the eyelids and cheekbones. Tryptase levels were 2.3 ng/ml (negative up to 15 ng/ml) before the challenge test, 2.1 ng/ml after the challenge test, and finally 2.2 ng/ml after desensitization. Applying our desensitization procedure once again using only antihistamines as premedication, the drug was perfectly tolerated.
We report the first case of a delayed generalized skin reaction (urticaria and angioedema) occurring several hours after the first administration of denosumab. To our knowledge, no such adverse reaction after administration of this drug has previously been reported. We describe the first rapid desensitization protocol for denosumab. The cumulative therapeutic dose was reached in 2 h, and the protocol was successfully completed.
mAbs can cause infusion-related reactions but the exact etiology of these events remains unclear. They may arise via immunoglobulin (Ig) E- or non-IgE-dependent mechanisms . Although an IgE-mediated mechanism was not confirmed by skin tests, our patient was empirically desensitized because the nature of the reactions indicated hypersensitivity. IgE- and non-IgE-sensitized patients may present with similar symptoms, indicating that mast cells and/or basophils are the cellular targets of these reactions. Nevertheless, in these patients, desensitization is a therapeutic procedure that aims to induce a temporary tolerance to the drug responsible for the hypersensitivity reaction. Rapid desensitization can be used for both IgE-mediated and non-IgE-hypersensitivity reactions .
The rates of hypersensitivity reactions that are clinically consistent with hypersensitivity to specific monoclonal antibodies have been reported to be 5–10 % for rituximab, 2–3 % for infliximab, and 0.6–5 % for trastuzumab . Hypersensitivity reactions have also been reported for omalizumab, natalizumab, basiliximab, abciximab, adalimumab and cetuximab. In fact, desensitization protocols have been carried out with some of these biological agents, achieving therapeutic doses in patients who had presented anaphylactic or anaphylactoid reactions during treatment [6–8]. However, no guidelines for denosumab desensitization have been published to date.
A limitation of this study was the fact that the basophil activation test was not performed during the reaction. Nevertheless, the tryptase levels obtained indicated that there was no mast cell or IgE involvement.
In conclusion, we report the first case of generalized urticarial reaction and facial angioedema after therapy with denosumab. A subcutaneous desensitization protocol was successfully completed in this patient. The drug challenge results and the repeated high tolerance of our desensitization method without glucocorticoid premedication confirmed the etiology of reaction and the efficacy of the protocol, independently of the drug used to reduce adverse effects during the procedure. Rapid desensitization is a promising method for the delivery of monoclonal antibodies after hypersensitivity reactions, and should be considered in osteoporosis treatment when there are no acceptable therapeutic alternatives.
DGF, AFF AMA, MJFA and FMV: Conception and design of the study; DGF, AMA, MJFA, FMV, AGJA, MJC: data generation; DGF, AFF, MJC, AMA, FMV, AGJA, MJFA: analysis and interpretation of the data and DGF, AFF and MJC: preparation and critical revision of the manuscript. All authors read and approved the final manuscript.
MJC is a researcher supported by the Miguel Servet programme of the Instituto de Salud Carlos III (CP12/03101).
The authors declare that they have no competing interests.
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
- Cummings SR, San Martin J, McClung MR, et al. FREEDOM Trial. Denosumab for prevention of fractures in postmenopausal women with osteoporosis. N Engl J Med. 2009;361:33–41.View ArticleGoogle Scholar
- Rizzoli René. Adverse drug reactions to osteoporosis treatments. Expert Rev Clin Pharmacol. 2011;4(5):593–604.View ArticlePubMedGoogle Scholar
- Chung CH. Managing premedications and the risk for reactions to infusional monoclonal antibody therapy. Oncologist. 2008;13:725–32.View ArticlePubMedGoogle Scholar
- Castells MC, Tennant NM, Sloane DE, et al. Hypersensitivity reactions to chemotherapy: outcomes and safety of rapid desensitization in 413 cases. J Allergy Clin Immunol. 2008;122(3):574–80.View ArticlePubMedGoogle Scholar
- Castells Guitart MC. Rapid drug desensitization for hypersensitivity reactions to chemotherapy and monoclonal antibodies in the 21st century. J Investig Allergol Clin Immunol. 2014;24(2):72–9.PubMedGoogle Scholar
- Brennan PJ, Rodriguez Bouza T, Hsu FI, Sloane DE, Castells MC. Hypersensitivity reactions to mAbs: 105 desensitizations in 23 patients, from evaluation to treatment. J Allergy Clin Immunol. 2009;124(6):1259–66.View ArticlePubMedGoogle Scholar
- Foncubierta Fernandez A, Gutierrez Fernandez D, Espinosa Rosso R, Anguita Carazo J, Fernandez Melendez S, Miranda Paez A. Desensitization protocol in a patient with immediate hypersensitivity to apomorphine. J Allergy Clin Immunol. 2012;129(2):AB185.View ArticleGoogle Scholar
- Gutiérrez-Fernández D, Foncubierta-Fernández A, Anguita-Carazo JL, Fernández-Meléndez S, Fernández-Anguita MJ, Medina-Varo F. Adalimumab desensitization protocol in a patient with a generalized urticarial reaction and angioedema following adalimumab administration. J Clin Immunol Investig Allergol. 2014;24(4):267–85.Google Scholar